March 19, 2010
FDA warns of increased myopathy risk with high dose ZocorThe FDA has notified healthcare professionals that there may be an increased risk of myopathy associated with the highest approved dose of Zocor (simvastatin, from Merck) 80mg, compared to lower simvastatin doses and possibly other drugs in the “statin” class. The FDA is reviewing data from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) trial. The FDA is also reviewing data from other clinical trials, observational studies, adverse event reports, and data on prescription use of simvastatin to better understand the relationship between high-dose simvastatin use and muscle injury.
Healthcare professionals should be aware of the potential increased risk of myopathy with the 80 mg dose of simvastatin and follow the recommendations in the simvastatin label regarding drugs that may increase the risk for muscle injury when used with simvastatin. Patients taking simvastatin should not stop taking simvastatin unless advised to by their healthcare provider.
For more information visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm205404.htm.